"There were a surprising number of women who stopped therapy," acknowledged Dr. N. Lynn Henry, study lead author and a clinical lecturer at the University of Michigan Comprehensive Cancer Center. "But we were unable to find predictive factors. We need more research."
It was also unclear why the aromatase inhibitors were causing these aches and pains.
"We need to acknowledge that this is something that is truly affecting our patients, and we need to figure out the mechanism for these symptoms and how best to manage them so our patients can get this important treatment," Gralow said.
Most of the women who discontinued treatment with aromatase inhibitors switched to another therapy, Henry said.
For more on breast cancer, head to the U.S. National Cancer Institute.
SOURCES: Sept. 5, 2007, teleconference with Julie R. Gralow, M.D., associate professor, medical oncology, University of Washington School of Medicine, Seattle; M. Catherine Lee, M.D., clinical lecturer, department of surgery, University of Michigan Comprehensive Cancer Center, Ann Arbor; Alastair Thompson, M.D., professor, surgical oncology, University of Dundee, Scotland; N. Lynn Henry, M.D., Ph.D., clinical lecturer, University of Michigan Comprehensive Cancer Center, Ann Arbor; study abstracts, Breast Cancer Symposium, San Francisco
All rights reserved